Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Cheyenne, WY

September 15, 2017Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 15, 2017, 11:36 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2017, 11:36 PM MDT (05:36 UTC)
Expired
Sep 16, 2017, 12:00 AM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3651 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:51 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 5:51 PM MDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
551 PM MDT Fri Sep 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 245 PM MDT Fri Sep 15 2017

Just a few showers noted so far this afternoon over parts of the
CWA as the area is likely seeing some subsidence behind a
departing shortwave ejecting north over the northern high plains.
Another wave over Utah should bring another round of mainly
showers to the CWA this evening, with some snow possible over the
highest peaks. Little accumulation expected however. Pcpn should
end Saturday morning with the passage of the main upper trough. A
cold front will move across the CWA this evening with mins falling
into the 40s over much of the CWA, with some 30s over western
valleys.

Saturday will feature mild temperatures across the CWA with some
fairly breezy winds out west in the afternoon as decent westerly
mid level flow mixes down. The winds will drop off in the evening
with clearing skies setting up a chilly night Saturday night. Mins
could get close to or even a bit below freezing in low lying areas
such as Alliance and western valley locations Sunday morning.
Return flow during the day Sunday will allow warmer temperatures
over the plains as upper flow backs to southwesterly.

.LONG TERM...(Monday through Friday)
Issued at 245 PM MDT Fri Sep 15 2017

Looking at a rather active week weather-wise, especially from
Tuesday onward. Southwest flow aloft will provide dry and warm
conditions to start the work week. A vigorous upper level jet will
carve out a fairly deep trough from the northern Rockies to the
southern Great Basin Tuesday. A Pacific cold front will surge
southeast across the CWA Tuesday night, accompanied by scattered
showers. Instability for thunder will be marginal at best. High
temperatures Wednesday will be 10 degrees cooler compared to
Tuesday. The upper trough lifts northeast into the northern Great
Plains and upper Midwest later Wednesday, with the next upper jet
maxima and trough tracking east then northeast across the CWA
Wednesday night and Thursday with scattered showers. Highest
elevations west of the Laramie Range may see some snow, but no
significant accumulations are expected. The third in a series of
upper troughs will be deeper as it tracks across the Intermountain
West Friday. Shortwave energy in deepening south-southwest flow will
trigger more shower activity at that time. High temperatures by the
end of next week will trend near to below seasonal normals. Most
days will be breezy, mainly along and west of the Laramie Range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM MDT Fri Sep 15 2017

More widespread IFR conditions expected tonight across the
Nebraska Panhandle and east of the Laramie Range. Should start
earlier too with recent rainfall and upsloping winds already
ongoing. Generally followed HRRR guidance on timing/locations of
IFR onset.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Fri Sep 15 2017

A cold front will move across the districts this evening with
showers and possibly a thunderstorm or two behind the front.
Wetting rains look to be rather isolated though. A little snow is
even possible over the highest mountain peaks overnight. Mild and
mainly dry weather is then expected Saturday and Sunday with some
breezy afternoon winds over western areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Sep 15, 7:35 AM MDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
735 AM MDT Fri Sep 15 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
735 AM MDT Fri Sep 15 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will move northeast across east central
Wyoming and the northern Nebraska Panhandle associated with a
upper level disturbance. Isolated thunderstorms will develop
this afternoon with the passage of a strong cold front. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 11:06 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1106 PM MDT FRI SEP 15 2017

NEZ054-055-160545-
Kimball NE-Cheyenne NE-
1106 PM MDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND KIMBALL
COUNTIES UNTIL 1145 PM MDT...

At 1105 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Panorama Point, or 21 miles southwest of Kimball,
moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 11 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 10377 4109 10326 4100 10347 4100 10395
TIME...MOT...LOC 0505Z 231DEG 22KT 4096 10383

Levin
Local storm report, Sep 15, 11:35 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1135 PM MDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             KIMBALL                 41.23N 103.66W
09/15/2017  M1.25 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

TTRUDEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:08 PM MDTFrost AdvisoryCYSAlbany, Carbon, Converse, Niobrara18 hr
Sep 15, 11:06 PM MDTSpecial Weather StatementCYSKimball39 min
Sep 15, 11:21 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball24 min
Sep 15, 11:55 PM MDTSevere Thunderstorm WarningCYSCheyenne35 min
Sep 16, 12:27 AM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.